New Mexico, 2024Flash Flood and Hail in New Mexico, May 31, 2024
May 31, 2024 · NWS MAF · 12 events in 1 county or zone
Afternoon severe thunderstorms would develop across eastern New Mexico and merge into an MCS that would track through portions of southeast New Mexico and the Permian Basin late in the evening. An outflow boundary from other thunderstorms would also initiate a few supercells ahead of the MCS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon severe thunderstorms would develop across eastern New Mexico and merge into an MCS that would track through portions of southeast New Mexico and the Permian Basin late in the evening. An outflow boundary from other thunderstorms would also initiate a few supercells ahead of the MCS. Damaging winds, flash flooding, and large hail were all reported with these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:03 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, May 31, 5:03 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
703 PM CDT Fri May 31 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 249 PM CDT Fri May 31 2024
The dry line has pushed well into New Mexico and far west Texas
this afternoon as result of a low level westward push of moisture.
Isolated showers and thunderstorms are possible this afternoon and
evening for mainly the Davis mountains and potentially for plains
areas well north of Midland. Convective activity along the east
slopes of the Sacramento mountains and Guadalupe mountains will
shift eastward the next several hours to generate a the isolated
storm coverage. The remainder of the region remains dry, with
strong capping in place with little to no storm development
expected. Temperatures will remain cooler.
Widespread thunderstorm activity will return on Saturday as an
upper level trough passing through the region helps enhance
thunderstorm development along the dryline straddling region.
There will be a threat of large hail, winds, and a few tornados
with these storms in the afternoon into the evening hours.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 249 PM CDT Fri May 31 2024
Sunday will see diminished chances for thunderstorms as drier and
more stable air flow pattern begins to take hold. The dryline will
retreat to the east toward San Angelo and Abilene, leaving much
of the area from Midland westward dry with southwest winds and
mostly clear skies. The drying trend will continue on Monday as
the dryline shifts further to the east with a dry breezy west flow
occurring over much of west Texas. Temperatures on both Sunday
and Monday will be near seasonal values with lower to mid 90s for
afternoon readings.
For Tuesday through Thursday dry conditions will continue across
west Texas, but with much warmer temperatures. A strong ridge of
high pressure will build over west Texas and New Mexico, setting
up a stable subsidence pattern that will cause afternoon
temperatures to rise well into the 100s for much of the Permian
Basin and Trans Pecos area. Heat stress concerns will be a
potential impact for those days.
The high will shift more to the east next Friday, allowing a
stronger southerly flow that will bring moisture back into the
region for a chance of Thunderstorms. Temperatures will also
moderate and decline several degrees back closer to seasonal
norms.
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri May 31 2024
Southeast flow overnight 10 to 15 knots with skies mostly clear.
Chance of IFR CIGs at KFST and Davis Mountains Saturday morning,
with FEW-SCT020 in that area. Otherwise, conditions should remain
VFR through Saturday afternoon. Southeast flow increases tomorrow
with gusts to 30 knots likely mid-afternoon. Scattered TSRA
forming over Guadalupe/Apache ranges, moving east through the
evening hours. Will likely need additional mention of TS between
21-03Z tomorrow.
&&
.FIRE WEATHER...
Issued at 249 PM CDT Fri May 31 2024
Elevated fire danger west of the dryline on this afternoon,
including most of the Davis Mountains, Guadalupe Range, and Eddy
County Plains. Min RH 5-12% and east winds 10 to 15 mph. ERCs
remain quite high above the 90th percentile in those areas.
Lightning starts will be possible on Saturday as the dryline
shifts further west and thunderstorm chances across much of west
Texas and southeast New Mexico will pose a risk for the elevated
terrain and forested areas. Conditions dry out quickly again
early next week with stronger west flow and warmer temperatures
due to the strengthening of high pressure aloft. Critical
conditions possible Monday/Tuesday if forecasted winds remain
breezy.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 90 67 92 / 10 30 40 20
Carlsbad 67 95 65 101 / 10 30 20 10
Dryden 72 95 72 96 / 10 30 30 10
Fort Stockton 70 96 69 99 / 10 40 30 20
Guadalupe Pass 64 88 65 92 / 10 30 10 10
Hobbs 63 91 64 95 / 20 30 30 10
Marfa 57 95 58 96 / 10 30 20 10
Midland Intl Airport 67 91 68 93 / 10 30 30 10
Odessa 69 92 69 93 / 10 30 30 10
Wink 70 97 70 101 / 10 30 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, May 31, 1:47 PM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
347 PM CDT Fri May 31 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-012100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
347 PM CDT Fri May 31 2024 /247 PM MDT Fri May 31 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a low risk of an isolated severe thunderstorms this
afternoon and evening, mainly over the Western Low Rolling Plains,
Southeast Permian Basin, and Lower Trans Pecos. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight risk of severe thunderstorms Saturday afternoon
and evening. Any severe storms that do develop will be accompanied by
large hail and/or damaging winds. Dry conditions are expected for
Sunday through Thursday.
Hazardous heat is possible Tuesday through atleast Thursday, mainly
along the Rio Grande.
Near-critical fire weather conditions are possible, mainly over the
higher terrain west of the Pecos, especially Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, May 31, 6:36 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM MDT Fri May 31 2024
NMZ029-010215-
Northern Lea County NM-
736 PM MDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
815 PM MDT...
At 736 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 13 miles north of Tatum, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 10361 3357 10370 3357 10306 3328 10306
TIME...MOT...LOC 0136Z 243DEG 12KT 3345 10329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 7:12 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Fri May 31 2024
TXZ277-278-010245-
Davis Mountains TX-Davis Mountains Foothills TX-
912 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFF DAVIS COUNTY
THROUGH 945 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or near Fort Davis, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian
Lodge, and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3045 10408 3062 10406 3061 10376 3057 10359
3042 10380 3042 10391
TIME...MOT...LOC 0212Z 272DEG 11KT 3053 10382
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 7:13 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
813 PM MDT Fri May 31 2024
NMZ029-010245-
Northern Lea County NM-
813 PM MDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEA COUNTY THROUGH 845
PM MDT...
At 813 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tatum, Caprock, Crossroads, Gladiola, and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3319 10307 3319 10374 3340 10373 3340 10372
3357 10372 3357 10307
TIME...MOT...LOC 0213Z 244DEG 11KT 3333 10323
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Event by event
8 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lea
- When
- May 31, 7:27 PM MST to 7:32 PM MST
- Where
- Lea County, 4.75 mi NNW of Tatum Lea Co Arpt
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- Broadcast Media
- Coordinates
- 33.330, -103.320
Media replayed a report of a wind turbine fire north of Tatum. This is likely the result of severe wind gusts. Time is estimated from radar. Wind speeds and property damage costs are estimations.
Flash Flood, Lea
- When
- May 31, 7:39 PM MST to 8:09 PM MST
- Where
- Lea County, 1.61 mi NW of Tatum to 0.61 mi WSW of Tatum
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.265, -103.341
The emergency manager reports water standing on all roads near Tatum, including Highways 206 and 380.
Thunderstorm Wind, Lea
- When
- May 31, 7:39 PM MST to 7:44 PM MST
- Where
- Lea County, 0.69 mi N of Tatum
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.260, -103.320
Lea County EM reported downed power lines and broken skylights from severe winds and hail in Tatum. Time is estimated from radar. Wind speeds and property damage costs are estimates.
Thunderstorm Wind, Lea
- When
- May 31, 7:43 PM MST to 7:48 PM MST
- Where
- Lea County, 1.8 mi SW of Tatum
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.230, -103.340
Hail, Lea
- When
- May 31, 7:47 PM MST to 7:52 PM MST
- Where
- Lea County, 2.42 mi ENE of Hobbs Ind Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.780, -103.160
Pea-size hail increased to quarter-size hail at the time of the phone call.
Hail, Lea
- When
- May 31, 7:51 PM MST to 7:56 PM MST
- Where
- Lea County, 3.61 mi NE of Hobbs Ind Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.810, -103.160
Hail, Lea
- When
- May 31, 7:52 PM MST to 7:57 PM MST
- Where
- Lea County, 3.11 mi SE of Hobbs Ind Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.740, -103.160
Hail, Lea
- When
- May 31, 8:37 PM MST to 8:42 PM MST
- Where
- Lea County, 2.15 mi NNW of Hobbs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.730, -103.140
Up to one-inch diameter hail was reported near Taos and Grimes Streets.
Hail, Lea
- When
- May 31, 8:42 PM MST to 8:47 PM MST
- Where
- Lea County, 2.07 mi N of Hobbs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.730, -103.130
Report of golf ball size hail near Sanger Elementary School.
Hail, Lea
- When
- May 31, 8:45 PM MST to 8:50 PM MST
- Where
- Lea County, 1.81 mi NW of Hobbs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.720, -103.150
Hail, Lea
- When
- May 31, 8:49 PM MST to 8:54 PM MST
- Where
- Lea County, 4.12 mi E of Hobbs Ind Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.780, -103.130
Golf ball size hail was reported north of Hobbs.
Hail, Lea
- When
- May 31, 9:08 PM MST to 9:13 PM MST
- Where
- Lea County, 2.15 mi NNW of Hobbs
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -103.140
A retired spotter/EM called in hail up to the size of tennis balls for the city of Hobbs near Taos, Copper, and Grimes Streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, May 31, 2024$100,000 · 1 event
- Damaging Wind in Florida, May 31, 2024$50,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 31, 2024$15,000 · 12 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 31, 202450 kt wind · 16 events
- Flash Flooding and Hail in Texas, May 31, 20241.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 31, 20242.75 in hail · 11 events
- Hail in Colorado, May 31, 20242.25 in hail · 9 events
- Flash Flooding in Arkansas, May 31, 20246 events
- Damaging Winds in Texas, May 31, 2024$7,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 31, 20241 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20242 events
- Tornadoes in Iowa, May 31, 2024EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181913, 1181881, 1181917, 1181922, 1181883, 1181884, 1181885, 1181886, 1181887, 1181888, 1181889, 1181890.